Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Grand Rapids, MI

June 16, 2016Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 16, 2016, 12:50 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 12:50 AM EDT (04:50 UTC)
Expired
Jun 16, 2016, 1:30 AM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS53 KGRR 160450
SVRGRR
MIC077-159-160530-
/O.NEW.KGRR.SV.W.0014.160616T0450Z-160616T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 AM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KALAMAZOO COUNTY IN SOUTHWESTERN MICHIGAN...
  SOUTHEASTERN VAN BUREN COUNTY IN SOUTHWESTERN MICHIGAN...

* UNTIL 130 AM EDT

* AT 1249 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR MATTAWAN TO DECATUR...MOVING SOUTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN PORTAGE...
  PAW PAW...             VICKSBURG...
  HARTFORD...            MATTAWAN...            LAWTON...
  DECATUR...             SCHOOLCRAFT...         LAWRENCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4207 8602 4225 8620 4224 8570 4207 8538
TIME...MOT...LOC 0449Z 296DEG 26KT 4222 8572 4211 8600 

HAIL...1.00IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
046 
WWUS53 KGRR 160517
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 AM EDT THU JUN 16 2016

MIC159-160526-
/O.CAN.KGRR.SV.W.0014.000000T0000Z-160616T0530Z/
VAN BUREN MI-
117 AM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAN BUREN COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4207 8576 4224 8576 4224 8570 4207 8539
TIME...MOT...LOC 0516Z 296DEG 26KT 4214 8549 4203 8577 

$$

MIC077-160530-
/O.CON.KGRR.SV.W.0014.000000T0000Z-160616T0530Z/
KALAMAZOO MI-
117 AM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHWESTERN KALAMAZOO COUNTY...

AT 116 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR VICKSBURG TO NEAR MARCELLUS...MOVING SOUTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN PORTAGE...
VICKSBURG...           SCHOOLCRAFT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4207 8576 4224 8576 4224 8570 4207 8539
TIME...MOT...LOC 0516Z 296DEG 26KT 4214 8549 4203 8577 

HAIL...1.00IN
WIND...60MPH
 
$$

OSTUNO
763 
WWUS53 KGRR 160524
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 AM EDT THU JUN 16 2016

MIC077-160534-
/O.EXP.KGRR.SV.W.0014.000000T0000Z-160616T0530Z/
KALAMAZOO MI-
124 AM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KALAMAZOO COUNTY
WILL EXPIRE AT 130 AM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4207 8576 4224 8576 4224 8570 4207 8539
TIME...MOT...LOC 0522Z 296DEG 26KT 4214 8549 4203 8577 

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:35 AM EDT, 15 minutes earlier.

Area forecast discussion, Jun 16, 12:35 AM EDT, 15 minutes before
Area Forecast Discussion...Correction
National Weather Service Grand Rapids MI
1235 AM EDT THU JUN 16 2016
...Correction for typo...

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 PM EDT Wed Jun 15 2016

Showers and thunderstorms are expected overnight. Some storms
might produce damaging wind and large hail overnight. There will
be lingering showers and possibly a thunderstorm east of US-131
into late Thursday morning followed by scattered showers and
thunderstorms in the afternoon. After a dry and warm weekend with
highs well into the 80s, the next chance for thunderstorms arrives
early next week. This will be followed by more seasonal
temperatures into the middle of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 327 PM EDT Wed Jun 15 2016

SPC mesoscale discussion 933 (http://go.usa.gov/chsFd) nicely covers
development of thunderstorms underway over WI so won't repeat here.
Key point is that leading impulse currently over NW WI will be the
feature to watch as it dives southeast towards Lower MI. HRRRX time
lagged ensembles suggest thunderstorm potential lasting well after
midnight east of US-131 (http://go.usa.gov/chsCW) so have updated
forecasts accordingly. Individual HRRRX runs have been showing
discrete cells developing over south central MI within the larger
precipitation area with a hint of supercell structure per the
updraft helicity progs. This threat looks shifted a little later
towards the early morning hours.

Tight upper PV anomaly and associated cold pool aloft expected to be
over SE Lower MI Thursday afternoon, which will be the prime area
for afternoon instability showers and thunderstorms. Would expect
some small hail too given the good mid-level lapse rates and lower
wet bulb zeroes - mostly east of US-131.

High confidence for warm and dry conditions Friday with very
sharp upper ridging upstream.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 PM EDT Wed Jun 15 2016

Mid to Upper level ridging will be in place over Southwest Lower
Michigan through the weekend.  Low level warm air advection will be
strengthening through the weekend.  Thus unseasonably warm weather
is forecasted. It does become unstable on Sunday...however a cap is
shown in the forecast soundings plus the moisture looks rather
limited.  This will act to keep conditions dry.

A strong pacific wave moves onshore over the weekend.  This system
eventually  flattens the ridge out leading to more in the way of
zonal flow.  With mid to upper level height falls coupled with
continued low level warm and moist air advection will lead to a
rather unstable airmass by the time Monday rolls around.  Deep layer
shear will be sufficient for severe weather.  Thus...will feature
the highest pops then.  Will need to monitor the situation closely
for the risk for severe weather.

Height falls continue into Wednesday.  With  low level cold air
advection forecasted to be underway...surface temperatures are
forecasted to fall to below normal levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM EDT Thu Jun 16 2016

A line of thunderstorms will continue to move ese and affect KLAN
KAZO KBTL and KJXN during the next several hours. The strongest
storms may contain briefly high wind gusts and perhaps some hail in
addition to frequent lightning. The storms have already moved through
KGRR and KMKG where the threat for thunderstorms overnight has ended.
Prevailing conditions overnight will be vfr but brief periods of
ifr are possible with the storms.

Low cloud development will likely cause conditions to deteriorate
to mvfr/ifr toward or shortly after daybreak today. The mix of
ifr/mvfr conditions will then likely continue through at least
midday due to lingering low clouds. Conditions will then slowly
improve to predominantly mvfr in the afternoon and then vfr
Thursday evening. However a few showers and storms Thursday
morning and afternoon may cause conditions to briefly dip back
down to ifr.

&&

.MARINE...
Issued at 327 PM EDT Wed Jun 15 2016

Included areas of fog in the short term as winds have become
fairly light with dewpoints well into the 60s. Expect fog to
dissipate later tonight with increasing winds.

Decided to go with a Small Craft Advisory associated with
strengthening northwest flow overnight. This is broken into 2
segments: one for the Sable Points and another farther south away
from the lee side of the points. Went generic with the start time
to sync up with surrounding neighbors. This increases the threat
for dangerous currents at the beaches and this will be addressed
in the upcoming Surf Zone Forecast update.

&&

.HYDROLOGY...
Issued at 1148 AM EDT Wed Jun 15 2016

Much of Southwest Lower Michigan's rainfall this morning only
amounted to 0.20-0.50 of an inch. A few localized observations
exceeded the 0.50 mark. River levels at all locations are still
well below bankfull as they fun slightly below normal to near
normal.

Additional rainfall is expected tonight. We do not expect
widespread excessive rainfall, but do anticipate that some locally
heavy rainfall could occur. The southern third of Lower Michigan
is running below normal and should be able to handle any
additional rainfall. Central Lower Michigan is running around 100
percent of their normal river levels. These locations, in the
event of locally heavy rain, could see rivers rise and possible
push near bankfull levels. Flooding is not expected at this time,
but will be monitored to account for any locally higher amounts,
should they created rises beyond forecast expectations.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ037-043-064-071.

LM...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
     evening for LMZ844-845-848-849.

&&

SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...MJS
AVIATION...Laurens
HYDROLOGY...JAM
MARINE...TJT
Hazardous weather outlook, Jun 15, 5:35 PM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 PM EDT WED JUN 15 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
535 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 10 PM AND
SHOULD LAST UNTIL 4 AM OR LATER...WHEN DAMAGING WINDS AND LARGE HAIL
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS. THE HEAVIER
RAINS LOOK TO OCCUR ACROSS SOUTHEAST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

LMZ844>849-160945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
535 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 9 PM AND
SHOULD LAST UNTIL 3 AM OR LATER...WHEN DAMAGING WINDS AND LARGE HAIL
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. AREAS OF DENSE FOG
WILL BE POSSIBLE PRIOR TO THE STORMS MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
IN ADDITION...WAVES OF 3 TO 5 FEET ARE LIKELY SO A SMALL CRAFT
ADVISORY IS IN EFFECT FOR MUCH OF THE NEAR SHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

HOVING MJS TJT

In the hours before

Local storm report, Jun 16, 12:15 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     SOUTH HAVEN             42.40N 86.27W
06/16/2016  E60 MPH          VAN BUREN          MI   TRAINED SPOTTER

            .

&&

EBW
Local storm report, Jun 16, 12:36 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     3 W SOUTH HAVEN         42.40N 86.33W
06/16/2016  M40 MPH          LMZ844             MI   BUOY

            .

&&

EBW
Special weather statement, Jun 16, 12:37 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 AM EDT THU JUN 16 2016

MIZ064-065-072-160500-
ALLEGAN MI-BARRY MI-KALAMAZOO MI-
1237 AM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1236 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HASTINGS TO NEAR
PLAINWELL...AND MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...            PLAINWELL...           RICHLAND...
SOUTH GULL LAKE...     ORANGEVILLE...         AUGUSTA...
DELTON...              LACEY...               HICKORY CORNERS...
MIDLAND PARK...        COOPER...              BANFIELD...
DOWLING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4239 8574 4271 8533 4251 8511 4242 8523
      4242 8530 4237 8530 4234 8534
TIME...MOT...LOC 0436Z 304DEG 25KT 4262 8533 4242 8561

CAS
Local storm report, Jun 16, 12:41 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1241 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             SOUTH HAVEN             42.40N 86.27W
06/16/2016  M1.00 INCH       VAN BUREN          MI   PUBLIC

            .

&&

EBW
Local storm report, Jun 16, 12:45 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND DMG     1 SW COMSTOCK PARK      43.03N 85.69W
06/15/2016                   KENT               MI   BROADCAST MEDIA

            TWO BRANCHES DOWN. BIGGEST IS 7-8 INCHES IN
            DIAMETER OFF A HEALTHY TREE.

&&

EBW
Local storm report, Jun 16, 12:47 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             BREEDSVILLE             42.35N 86.07W
06/16/2016  M1.00 INCH       VAN BUREN          MI   PUBLIC

            .

&&

EBW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:05 PM EDTSpecial Marine WarningGRR55 min
Jun 15, 9:40 PM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana65 min
Jun 15, 9:58 PM EDTSpecial Marine WarningGRR62 min
Jun 15, 10:38 PM EDTSpecial Weather StatementGRROttawa52 min
Jun 15, 10:42 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa48 min
Jun 15, 10:58 PM EDTSpecial Marine WarningGRR62 min
Jun 15, 11:09 PM EDTSevere Thunderstorm WarningGRRKent32 min
Jun 15, 11:29 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren46 min
Jun 16, 12:13 AM EDTSevere Thunderstorm WarningGRRVan Buren47 min
Jun 16, 12:37 AM EDTSpecial Weather StatementGRRBarry23 min
Jun 16, 12:56 AM EDTSpecial Weather StatementGRRCalhoun34 min
Jun 16, 2:30 AM EDTSpecial Weather StatementGRRJackson30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.